----------------------- Advertisement --------------------------
Q&A
If you have any query about any medical problem get an answer from an expert
  Comments: Read | Post

What causes persistent joint pains after a viral fever?

Wednesday, 30 March 2011
Answered by: Dr Monica Mahajan
Senior Consultant, Internal Medicine, Max Hospital, New Delhi
Google Buzz

Q. My 72 years old mother had viral fever (similar to Chikungunya, however blood test was negative). Almost two months have gone but she still suffers from joint pain and disability. Our family doctor has told us that it will take time for joint pain to go after viral fever as her immunity has gone down. She is also suffering from osteoporosis, diabetes and hypertension and for the last one year, she is also suffering from urinary incontinence.

A.  Post viral polyarthralgias are due to an immune mechanism wherein the joints are attacked even after the viral episode is over. It is taking people anywhere from 3 to 6 months for the symptoms to start improving. There may be associated muscle pains, fatigue and hair loss. In your mother's case, since she is diabetic it is advisable to avoid NSAID group of painkillers as they may cause damage to the kidney. However, paracetamol maybe used for pain management.

She may also be given calcirol or vitamin D supplementation sachets once a week for six weeks and then once a month since she has associated osteoporosis. Hydroxychloroquine is a medication being used with good results in this patients - it does not act like a painkiller but acts on the immune process in these joint pains. Try physiotherapy.

A.  Post viral polyarthralgias are due to an immune mechanism wherein the joints are attacked even after the viral episode is over. It is taking people anywhere from 3 to 6 months for the symptoms to start improving. There may be associated muscle pains, fatigue and hair loss. In your mother's case, since she is diabetic it is advisable to avoid NSAID group of painkillers as they may cause damage to the kidney. However, paracetamol maybe used for pain management.

She may also be given calcirol or vitamin D supplementation sachets once a week for six weeks and then once a month since she has associated osteoporosis. Hydroxychloroquine is a medication being used with good results in this patients - it does not act like a painkiller but acts on the immune process in these joint pains. Try physiotherapy.

Comments: Read | Post
More from this section
More ยป
Post comments
We request you not to tell us about your medical problems through this comment tool.
We are unable to keep track of the innumerable queries and their answers that we get everyday unless they are sent through "Ask a Question"

Name:*   E-mail:*
City:   Phone:
Comments:* 7000 characters remaining
Spam protection
Enter the code:*
Disclaimer: Material sent in this section is contributed by users. DoctorNDTV accepts no responsibility for the content or accuracy of such material and does not endorse or subscribe to the content.
----------------------- Advertisement4 --------------------------
 
Latest Photos
 
 
Survey
Radiation and health outcomes

The effect radiation has on human health has been the subject of recent interest.

-------------------------------- Advertisement -----------------------------------